May 7, 2018

Background: Visits to the ED for alcohol intoxication can create quite the clinical conundrum both for acute medical and traumatic reasons.  Acutely intoxicated patients, just like young kids, don’t always have the ability to communicate due to sedation, agitation, or some other critical medical/traumatic process that is ongoing.  This makes getting a complete history or depending on the physical exam unreliable at best.

October 9, 2017

Background: North America’s current opioid crisis, much of it iatrogenic (2), has led to significant increases in ED visits associated with opioids (3). These patients often present after poisoning, in withdrawal, or with other health issues associated with their disease. It is well accepted that Opioid Replacement Therapy (ORT), namely, methadone and buprenorphine/naloxone, are successful harm reduction agents shown to improve health and social outcomes (4). Several individual providers, and even large academic institutions, have started initiating ORT, specifically buprenorphine/naloxone, in the ED when dependent patients present in withdrawal. D’Onofrio et al., in 2015, published outcomes after 30-days from a clinical trial of patients who met criteria for opioid dependence in the ED that were randomized to one of three interventions: referral, brief intervention or ED-initiated buprenorphine followed by 10 weeks of continued buprenorphine treatment in a primary care setting (5). They found that patients receiving ED initiated buprenorphine with continuation in primary care were more likely to be engaged in formal addiction treatment at 30 days (p < 0.001). More recently, they have published follow-up outcomes on a subset from the original study at 2, 6 and 12 months.

September 7, 2017

Background: Alcoholism is a chronic disease with a staggering impact on society, costing the nation approximately 100 billion dollars per year, an expenditure greater than the costs associated with all cancers and respiratory diseases combined (Whiteman 2000). Large public hospital emergency department studies have demonstrated the enormous strain of alcohol use on resources, and the disproportionate burden that the care of the alcohol abusing patient places on the emergency medical system and the ED (Zook 1980). In one observational cohort, 24% of adult patients brought to the ED by ambulance were determined to likely suffer from alcoholism, further underscoring the tremendous frequency of this disease (Whiteman 2000).

May 25, 2017

Background: Salicylates are common substances that can be purchased over the counter. They are readily available, and in the setting of an overdose, can be fatal [1]. Initially, as salicylates are metabolized, they can induce a respiratory alklalosis. This is then followed by an anion gap metabolic acidosis. Due to the metabolic derangements induced by salicylates as well as salicylate’s direct stimulation on the respiratory centers of the brain, patients can present with profound tachypnea, fever and even altered mental status. As the severity of toxicity increases, the need for airway protection through intubation and mechanical ventilation becomes more profound. Intubation has unique implications in patients with acute salicylate toxicity [1]. Patients with  tachypnea are able to compensate for the profound metabolic acidosis that can develop from salicylate poisoning. Once intubated, the peri-intubation minute ventilation, typically, cannot be matched by the ventilator, thus taking away the patient’s physiologic mechanism of compensation for the metabolic abnormalities associated with salicylate toxicity leading to further clinical deterioration. Despite this, intubation in many cases of severe salicylate toxicity is necessary. In addition to ventilation management, other therapeutic options to help manage acute salicylate toxicity include alkalization of the serum to prevent conversion of salicylates to its non-ionized form, which easily crosses the blood brain barrier and can lead to cerebral edema and end organ damage. Hemodialysis is another option in management of salicylate toxicity to help correct acid-base abnormalities and directly remove salicylates from the blood stream [3].

May 18, 2017

Definition: A life-threatening adverse reaction resulting from local anesthetic reaching significant systemic circulating levels. Local Anesthetic Systemic Toxicity (LAST) is rare and almost always occurs within minutes of injection of the local anesthetic.

Causes:

  • Injection of local anesthetic into the systemic circulation (either errantly as part of a regional block i.e. Bier block)
  • Rapid absorption of local anesthetic injected into a highly vascular area
  • Use of local anesthetic doses in excess of the maximum dose (typically occurs with multiple subcutaneous injections)
  • Common implicated procedures: bronchoscopy, circumcision, tumescent liposuction. Consider diagnosis in any patient coming from outpatient surgical center with cardiac arrest
0